Louisiana, 2002

Lightning Strike in Louisiana, July 15, 2002

July 15, 2002 · NWS LIX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 15, 2:25 AM CST, 10 hours 35 minutes earlier.

Area forecast discussion, Jul 15, 2:25 AM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
325 AM CDT MON JUL 15 2002

UPPER LEVEL ANALYSIS INDICATE STACKED LOW PRESSURE TROUGH OVER THE
OZARKS AND RED RIVER VALLEY WITH TWO STRONG RIDGES FLANKING THIS
CUT-OFF LOW/TROUGH. DEEP LAYERED SOUTHWESTERLY FLOW INTO OUR
FORECAST AREA WILL TYPICALLY MEAN EARLY ONSET OF CONVECTION...MAINLY
THIS MORNING IN MANY LOCATIONS. IN ADDITION...AN OUTFLOW BOUNDARY
FROM EARLIER CONVECTION IN CENTRAL MISSISSIPPI IS ANTICIPATED TO
SETTLE INTO OUR NORTHERN PART OF THE FORECAST AREA AND SERVE AS A
FOCUS FOR BETTER ORGANIZED CONVECTION. AS A RESULT...WILL INDICATE
DAYTIME HIGHS IN THE LATE MORNING OR AROUND NOON WITH CANOPY/RAIN
COOLED AIR FOR THE AFTERNOON IN SOUTHWEST MISSISSIPPI AND THE UPPER
FLORIDA PARISHES FOR TODAY. AREAS SOUTH OF THE LAKES MAY ACTUALLY BE
THE WARMER LOCATIONS IF CONVECTION CAN HOLD OFF UNTIL AROUND 1 PM IN
THE NEW ORLEANS AREA.

USING THE AVN FOR THE MOST PART. MODEL FORECAST SOUNDINGS FOR THE
AREA SHOW A RETURN TO NEAR 2 INCH P.W. VALUES FOR 18Z AND A DRIER
LAYER ALOFT CONDUCIVE OF WET MICROBURST POTENTIAL. USING THE RICKS
INDEX/PRECIPITATION CALCULATOR FOR 346 K LIFT FROM 900 MB YIELDS THE
FOLLOWING: POP 38%...DP 118MB...PCPN 3.01...POTL 5.77 FOR
T<75F...FMAP 1.25...RICKS INDEX 108...PROB SVR 0%...GUST 34-44 KT
..HAIL 0.25 (PEA)...TOR NIL. SHOULD 346K BE LIFTED FROM 850 MB THEN
P0P 88%...PROB SVR 4%. AGAIN THE GREATER THREAT WILL BE NEAR MORE
ORGANIZED CONVECTION GENERATING DOWNBURSTS. THE CONSERVATIVE 38%
FITS FOR AREAS NEAR THE COAST AND SOUTHSHORE BUT 60 PERCENT AS A
COMPROMISE FARTHER NORTH AS 346K MAY NOT QUITE REACH UPWARDS OF 850
MB. INTEND TO USE THE OUTPUT AS BASIS OF HAZARDOUS WEATHER OUTLOOK.
LATELY THE MODEL SOUNDINGS HAVE BEEN CONSERVATIVE WHEN COMPARED TO
ACTUAL ENSUING SOUNDING. MAY SEND AN AFD UPDATE ON RICKS INDEX
PARAMETERS AFTER VIEWING THE 12Z SOUNDING.

BEYOND TODAY AND TONIGHT...STACKED RIDGE TO BUILD AND BECOME
CENTERED OVER THE LOWER PORTIONS OF THE CWA. THIS WILL SPELL DRY AND
VERY HOT FOR THE MIDDLE OF THE WEEK. WILL HAVE TO CLOSELY MONITOR
THE ASPECTS OF HEAT ADVISORY IN THE UPCOMING DAYS ONCE THE MARITIME
AFFECTS ARE SHUT OFF.

MCB 86/73/93/73 6121       BTR 88/73/93/74 6121
MSY 90/76/93/76 4121       GPT 90/76/93/76 4121

.NEW...NONE
LA...NONE.
MS...NONE.
24

In the hours before

Special weather statement, Jul 15, 10:00 AM CST, 3 hours before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT MON JUL 15 2002

.SYNOPSIS...A VERY WARM AND HUMID AIRMASS ACROSS SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI WILL ONCE AGAIN CONTRIBUTE TO THE DEVELOPMENT
OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON AND EVENING.

.THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND PERSIST INTO THE EVENING HOURS BEFORE DIMINISHING OVERNIGHT.
IN ADDITION TO FREQUENT LIGHTNING...A FEW OF THE STORMS MAY BE
CAPABLE OF PRODUCING WINDS GUSTS WINDS OF 40 AND 50 MPH AND HEAVY
DOWNPOURS OF RAIN WITH RAINFALL RATES AROUND 1 INCH PER HOUR
POSSIBLE.

.ACTIONS...NONE AT THIS TIME.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tangipahoa

When
July 15, 1:00 PM CST
Where
Tangipahoa County, Hammond
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
30.627, -90.406 (the zone’s center; the record gives no point)

Lightning knocked out power to nearly 4,000 customers around Hammond and southern areas of Tangipahoa Parish and injured a Hammond woman talking on a telephone.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311246.